Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 3, NWS Cheyenne, WY

April 17, 2003Sioux County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Apr 17, 2003, 7:46 PM MDT for Sioux County, Nebraska. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 17, 2003, 7:46 PM MDT (01:46 UTC)
Expired
Apr 17, 2003, 8:15 PM MDT
In force
29 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Sioux County, NE

The radar

The Cheyenne radar (KCYS), 182 km from the middle of the area, began a volume at 01:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 1.8 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2003-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2003-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1617 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 180146
SVRCYS
NEC165-180215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
746 PM MDT THU APR 17 2003

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN SIOUX COUNTY IN THE PANHANDLE OF NEBRASKA

* UNTIL 815 PM MDT

* AT 744 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL AND WINDS
  IN EXCESS OF 60 MPH 23 MILES SOUTHWEST OF FORT ROBINSON...OR ABOUT
  34 MILES SOUTHEAST OF LUSK...MOVING NORTHEAST AT 20 MPH.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CHEYENNE.

LAT...LON 4260 10395 4241 10391 4253 10348 4281 10350

WEILAND  

WCJIN-WYSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 3:30 PM MDT, 4 hours 16 minutes earlier.

Area forecast discussion, Apr 17, 3:30 PM MDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
230 PM MST THU APR 17 2003

.SHORT TERM...SHORT TERM...SOME SHOWERS AND A COUPLE OF WEAK TSTMS
HAVE BEEN DEVELOPING MAINLY BETWEEN DGW AND TOR THIS AFTERNOON.  FEW
OTHER LIGHT RAIN SHOWERS OVER SOUTH CENTRAL WY CURRENTLY.  A STRONG
VORTICITY MAX WILL SWEEP ACROSS CENTRAL AZ AND THEN THROUGH NWRN NM
OVERNIGHT REACHING EASTERN CO EARLY FRI MORNING.  ALL MODELS SHOW A
WEAK H5 LOW SOMEWHERE CLOSE TO CYS AT 12Z FRI.  WILL GO WITH SCT TO
LIKELY POPS ACROSS CWA TONIGHT WITH SNOW LINE LOWERING TO 6500 FEET
BY MORNING.  ETA/META BOTH APPEAR TOO DRY OVER S CNTRL/E CNTRL WY.
UPPER LOW WILL CONTINUE NORTHEAST ACROSS NEBRASKA PANHANDLE FRIDAY
WITH LIKELY POPS STILL IN ORDER FOR NORTHERN PANHANDLE AND SCATTERED
ELSEWHERE OVER CWA DESPITE INCREASING DOWNSLOPE NW WINDS WHICH WILL
LIKELY INHIBIT SHOWERS OVER SE WY.  TEMPS WILL BE COOLER FRIDAY.

.LONG TERM...CLOSED UPPER LOW OVER NEBRASKA WILL PRODUCE CYCLONIC
FLOW OVER THE CWA FRI NIGHT.  THE STACKED UPPER LOW WILL MOVE INTO
SOUTH DAKOTA BY EARLY SATURDAY.  AT THE SURFACE...WINDS BECOME
NORTH TO NORTHWEST FRIDAY NIGHT BEHIND THE LOW...AND CONTINUE
THROUGH SATURDAY.  LOW AND MID LEVEL MOISTURE WILL INCREASE ACROSS
THE FORECAST AREA FRIDAY NIGHT AND CONTINUE OVER THE AREA SATURDAY.
LIS WILL BE SLIGHTLY NEGATIVE ACROSS THE WYOMING PORTION OF THE CWA
FRIDAY EVENING.  PRECIPITABLE WATER VALUES ARE MARGINAL DURING THIS
TIME.  SHOWERS AND EVENING THUNDERSTORMS WILL OCCUR ACROSS THE AREA
FRIDAY EVENING...THEN ACROSS THE NORTHERN HALF OF THE CWA AFTER
MIDNIGHT AS A COLD FRONT MOVES DOWN FROM THE NORTH.  PRECIP
BEHIND FRONT WILL BE SNOW.  THIS FRONT WILL CONTINUE SOUTH ACROSS THE
AREA RESULTING IN A CHANCE OF RAIN AND SNOW ACROSS THE CWA SATURDAY.
UNSETTLED PATTERN CONTINUES THROUGH THE EXTENDED AS A SERIES OF
TROUGHS CONTINUE TO MOVE EAST ACROSS THE AREA.  THIS WILL RESULT IN
A CHANCE OF SHOWERS EACH DAY FROM SUNDAY THROUGH WEDNESDAY.
THURSDAY LOOKS DRY AS A RIDGE TRIES TO BUILD OVER THE AREA WITH
DOWNSLOPE FLOW AT THE SURFACE.  ANOTHER UPPER LOW MOVES ONTO THE
CALIFORNIA COAST DURING THIS TIME.

.CYS...
WY...NONE.
NE...NONE.

KMD/JLH
Hazardous weather outlook, Apr 17, 10:45 AM MDT, 9 hours 1 minute before
NEZ001>003-019>021-054-055-WYZ059>070-181200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1045 AM MDT THU APR 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP LATER THIS
AFTERNOON ACROSS SOUTHEAST WYOMING.  THE SHOWERS AND THUNDERSTORMS
WILL BECOME MORE NUMEROUS THIS EVENING...AND ALSO SPREAD INTO THE
WESTERN NEBRASKA PANHANDLE.  ANY THUNDERSTORMS THAT DO FORM WILL
MOVE NORTHEAST AT 20 MPH WITH THE MAIN THREAT FROM THESE BEING SOME
LIGHTNING AND BRIEF GUSTY WINDS TO 40 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS WILL BE LIKELY FRIDAY AND SATURDAY ACROSS SOUTHEAST WYOMING
AND THE WESTERN NEBRASKA PANHANDLE DUE TO A SLOW MOVING LOW PRESSURE
SYSTEM OVER THE ROCKIES AND HIGH PLAINS.  THE PRECIPITATION ON FRIDAY
WITH FALL AS SNOW ABOVE 8500 FEET...WITH THE SNOW LINE LOWERING TO
5000 FEET LATER FRIDAY NIGHT AND SATURDAY.  A FEW INCHES OF SNOW
ACCUMULATION WILL BE POSSIBLE IN THE MOUNTAINS.  HIGH PRESSURE WILL
BRING DRY AND WARMER CONDITIONS FOR SUNDAY AND MONDAY.  ANOTHER
STORM SYSTEM WILL IMPACT THE REGION MONDAY NIGHT THROUGH WEDNESDAY
RESULTING IN A CHANCE OF SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JLH

WCJIN-WYSE-WYNE

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 7:00 PM MDTSevere Thunderstorm WarningCYSSioux30 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.